Thunderstorm Wind, Jewell
- When
- June 25, 6:20 PM CST
- Where
- Jewell County, 2 mi E of Webber
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 39.930, -97.992
Wind gusts were estimated to around 65 MPH.
m. CDT on this Tuesday evening, an intense and outflow-dominant storm cluster dropped southward out of Nebraska into primarily Jewell County of this six-county North Central Kansas area, yielding a handful of severe hail and wind reports in a brief time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 7-9 p.m. CDT on this Tuesday evening, an intense and outflow-dominant storm cluster dropped southward out of Nebraska into primarily Jewell County of this six-county North Central Kansas area, yielding a handful of severe hail and wind reports in a brief time. A few of the more notable reports included golf ball size hail and a measured 66 MPH gust at Formoso, and half dollar size hail and estimated 65 MPH winds near Webber. To the west of the main storm, the combo of radar signatures and nearby reports from extreme southern Nebraska suggested that hail might have also slipped into far northern Smith and northeastern Phillips counties, but there were no verifying reports. Between 8-9 p.m. CDT the severe weather threat quickly waned within the local area as the most vigorous convection departed off to the east-southeast. Backing up in time, the Jewell County severe storm initiated around 4 p.m. CDT as an isolated, high-precipitation supercell roughly 40 miles north of the state line, gradually acquiring a more linear nature before entering North Central Kansas a few hours later. This was a fairly weakly-forced event in the mid-upper levels, with northern Kansas positioned along the southern periphery of broad westerly flow, and no significant shortwave troughs of note. However, the origins of this early-evening convection could be traced to low-level convergence along a west-east oriented, quasi-stationary surface front draped across south central Nebraska. The mesoscale environment became quite supportive of severe storms on either side of the state line, featuring 2000-3000 J/kg mixed-layer CAPE and 30-40 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 25, 5:43 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 643 PM CDT Tue Jun 25 2019 .SHORT TERM...(This evening through Wednesday Night) Issued at 417 PM CDT Tue Jun 25 2019 After much of the day being quiet, finally getting some thunderstorm development across central portions of the CWA. Upper air/satellite data showing continued generally westerly flow in place across the region...and really much of the CONUS. At the surface, the main feature is a stationary/warm front draped through the heart of the CWA. Across far southern NE/north central KS, SSWrly winds gust near 25 MPH at times...while further north winds are more easterly but pretty light. Have had plenty of sun all day, allowing temps to climb well int the 80s and lower 90s across the southern half of the CWA, and along with dewpoints into the 60s, seeing hefty amounts of instability in place. While there isn't a great upper level focusing mechanism, the sfc boundary is in place and with peak heating, isolated activity (at least at this point) has developed. Any storms that develop will have the potential to quickly become severe with the fuel available...and while large hail/wind are the primary concerns, certainly can't rule out a tornado near that sfc boundary. As we get into this evening, many models show any of this activity waning in coverage...with focus then turning to the west for the rest of the overnight hours. Thunderstorms have already started to develop out west over eastern WY/CO, and the main question will be with how much of that activity can survive this far east. Most models agree that at least some activity makes into our CWA, aided by an increasing LLJ, but there are some uncertainties with the overall coverage. Have at least slight chance PoPs across the entire CWA, with slightly higher PoPs focused across the northern half of the CWA. The threat of strong/severe storms will continue through the overnight hours. Looking to tomorrow and tomorrow night, currently have the entire daytime period dry, though there is an outside chance there may be some lingering activity in the east first thing in the morning. Otherwise, another shortwave disturbance will be bringing more storm chances tomorrow night. Similar to today, expecting to see thunderstorms develop late tomorrow afternoon out west, gradually pushing east through the CWA late evening/overnight. Once again, strong/severe storms can't be totally ruled out. .LONG TERM...(Thursday through Tuesday) Issued at 417 PM CDT Tue Jun 25 2019 Little overall change in the thinking for the latter part of the work week and upcoming weekend, with the dry forecast remaining in place. Models are in good agreement showing the upper level ridging starting to build north through the Plains during the day on Thursday, a trend that continues into the weekend - thanks to a large low pressure system set up over the Pac NW/southward digging trough along with another low pressure system shifting south out of the Hudson Bay area into the NErn CONUS. The amplifying pattern looks to push any shortwave disturbances well north of the CWA. Similar to the upper levels, there isn't a ton of change with the surface pattern Thursday through Sunday. In general, the CWA looks to be set up between higher pressure over the eastern CONUS and lower pressure over portions of the Rockies...keeping winds southerly. Winds may be breezy at times, but speeds are not looking overly strong. The upward trend in temperatures is still on track, well into the 90s for most locations, near 100 Fri-Sun. Sunday night and into the start of the next work week, models showing the upper level ridging may start breaking down as that Pac NW system pushes further east. Periodic thunderstorm chances return to the forecast, along with slightly cooler temps in the 80s/90s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 626 PM CDT Tue Jun 25 2019 Models suggest that ongoing thunderstorm activity will remain south of the terminal areas...and additional thunderstorm chances later tonight will primarily be focused to the north...so kept mention of thunderstorms out of the TAF at this point. Will obviously be keeping a close eye on things. Otherwise, VFR conditions are currently expected through the period. Due to area activity and a lingering weak sfc boundary, winds have been and will continue to be variable...though confidence in later tonight is not high. Winds are expected to turn more southerly for the latter half of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 430 PM CDT Tue Jun 25 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 430 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late this afternoon and Tonight. Thunderstorm chances remain in the forecast across the entire outlook area through tonight. Late this afternoon and into this evening, there will be the potential for severe thunderstorms, mainly for counties along and south of Interstate 80 and into portions of north central Kansas. Large hail near the size of tennis balls, damaging wind gusts of at least 60 MPH and heavy rainfall would be the primary hazards. While not likely, an isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday night, thunderstorm chances return to the forecast, primarily across south central Nebraska. There will again be the potential for some storms to be strong to severe, with the main hazards being large hail and damaging wind gusts. Both Friday and Saturday afternoon, there will be the potential for heat index values near 100 degrees. At this time, the best potential for these values would be across areas east of Highway 281, south of Highway 6 and into north central Kansas. Thunderstorms chances return to the outlook area Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening, mainly along and south of Interstate 80 and into portions of north central Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL BLADEN 40.32N 98.60W
06/25/2019 E1.00 INCH WEBSTER NE TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST SUPERIOR AIRPORT 40.05N 98.06W
06/25/2019 M56 MPH NUCKOLLS NE MESONET
PWS SITE KNESUPER3.
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST BURR OAK 39.88N 98.30W
06/25/2019 E45 MPH JEWELL KS CO-OP OBSERVER
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 NNE RED CLOUD 40.09N 98.52W
06/25/2019 E1.00 INCH WEBSTER NE TRAINED SPOTTER
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL NAPONEE 40.08N 99.14W
06/25/2019 M1.75 INCH FRANKLIN NE CO-OP OBSERVER
&&
MANGELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT TUE JUN 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL BLADEN 40.32N 98.59W
06/25/2019 E1.25 INCH WEBSTER NE TRAINED SPOTTER
HAIL TO THE SIZE OF HALF DOLLARS.
&&The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated to around 65 MPH.
A wind gust of 66 MPH was measured by a mesonet station located 1 mile north-northeast of Formoso.
Hail up to the size of golf balls was reported.
Quarter to half dollar size hail, along with estimated 65 MPH winds that occurred earlier .
A 58 MPH wind gusts was measured by a mesonet station located in Randall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840501, 837619, 837628, 837620, 837621, 837629.